Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » I'm Taking prednisone and losing weight?


01-19-2014, 03:26 PM   #1
Enigma2014
 
Join Date: Jan 2014
Location: Northampton, United Kingdom
I'm Taking prednisone and losing weight?

Hi All,

Just wondered whether anyone else had experience of losing weight whilst on prednisone?

I have recently been diagnosed with Crohns Colitis and after a bad flare and developing Erythma Nodosum over the Christmas period was prescribed a course of prednisone (currently on 40mg per day which will taper to 5mg in a few weeks).

I must admit to knowing very little about the side effects which come with prednisone, but found that within a couple of days of starting to take it most of my symptoms (including knee, shoulder and chest pain) went away. I do wonder though whether these will return once my dosage reduces in the next few weeks.

Also I have lost around half a stone in weight since beginning the course despite feeling very hungry most of the time but trying to eat around the same amount as I did pre-predisone. I am drinking a lot more water and feeling quite thirsty. My stomach also feels a lot less bloated than it did pre-prenisone.


I just wondered whether anyone else has experienced weight loss whilst taking prednisone and any ideas as to why this might be the case, would love to hear from you as I am new to both Crohns and predisone.
01-19-2014, 03:42 PM   #2
grt73
Senior Member
 
Join Date: May 2013
Location: aylesbury, United Kingdom

My Support Groups:
Hi enigma,
I have been on pred one time since an op last year and found I put on weight, when I was full blown crohns flare just after my op I continued to lose weight even though i was pumped full of steroids. I would like to think that if you were flaring and in full blown crohns mode then no matter what you took at this stage it would be possible to lose weight. If you continue to lose weight whilst on pred then I would say to go back to your doc and see what they think. It's possible that after a prolonged period the pred would do its job and give your body the chance to start going in the right direction again. In the mean time keep up the nutrition, ensure is a good way of getting the calories in in an easy to digest form. Keep an eye on it and give it time!
01-19-2014, 04:08 PM   #3
Enigma2014
 
Join Date: Jan 2014
Location: Northampton, United Kingdom
Hi grt73,

Thank you for the advice, I'm trying to make sure I eat as healthily as possible lots of fish, rice, jacket potatoes (not skins) and poached eggs, food which I hope is easier for me to digest, albeit I am craving quite a lot of sweet stuff as well !!

Like you say, maybe I just need to give it time and will start going in the right direction again soon.
01-20-2014, 03:50 PM   #4
grt73
Senior Member
 
Join Date: May 2013
Location: aylesbury, United Kingdom

My Support Groups:
Hi Enigma,

I think thats all any of us can do, try and get enough nutrition to build ourselves up ready for the next fight. It can seem like a constant battle but it has to be done!
I eat sweet stuff lots, jelly babies are a favourite and whats better is eating only 7 is an extra 100 calories!
Good luck and I hope it sorts itself, keep us posted though!
01-20-2014, 04:25 PM   #5
Enigma2014
 
Join Date: Jan 2014
Location: Northampton, United Kingdom
Hi grt73,

Thanks again for the advice, much appreciated, and yes jelly babies will definitely be on my next shopping list !
01-21-2014, 11:28 AM   #6
UnXmas
Banned
 
Join Date: Oct 2012

My Support Groups:
I lost weight while on prednisone. Which was ironic since I'm very underweight. I didn't feel hunger while on it either. I don't think the prednisone caused my weight loss, since I was losing before I started taking it, but it didn't produce the hunger-side effect that so many people seem to get when taking it. I think it just affects people differently. In my case, although the prednisone did work so well for many of my symptoms, I have other stomach problems - gastroparesis - which makes it very hard to eat enough.
01-24-2014, 06:15 PM   #7
SupportiveMom
Forum Monitor
 
SupportiveMom's Avatar
 
Join Date: Mar 2013
Location: Toronto, Ontario

My Support Groups:
My kid is losing weight too. We are going off the prednisone because doc thinks it is no longer helping. Hope its not going to make it too tough to at least maintain! (Fyi she has been on pred for 1.5 years now)

__________________
Mom of 16 yr. girl w/Indeter.Colitis Sep. 2012(age 11) Nov.2012 Crohn's Sep. 2014 Crohn's Colitis, UC Nov 2015, Crohn's Feb. 2016

Ileostomy surgery July 2015

Current Meds: None!
Previous Meds: Humira, Remicade, Methotrexate, Cipro, Flagyl, Zofran, Cortifoam, 5-ASA suppository, Questran, Mezavant, EEN (Peptamen Jr. 1.5) by NG tube, Antibiotic Cocktail (Vancomycin, Metronidazole & Doxycycline), Simponi, Prevacid, Imuran, prednisone
ibdsupportivmom.wordpress.com ☆
01-26-2014, 08:37 AM   #8
Enigma2014
 
Join Date: Jan 2014
Location: Northampton, United Kingdom
Hi SupportiveMom,

Thanks for your post, do the docs know why your kid is losing weight, are they going to replace the pred with anything else.
01-26-2014, 12:23 PM   #9
SupportiveMom
Forum Monitor
 
SupportiveMom's Avatar
 
Join Date: Mar 2013
Location: Toronto, Ontario

My Support Groups:
Enigma she is coming off prednisone as doc thinks it is now doing more harm than good. Her growth is now becoming stunted, not gaining anything in a year, and now losing. There isn't anything to replace the prednisone with for inflammation that I know of.

She is losing weight as she still can't keep much in her system. Even with all the meds she is on the best day is going a total of 8 times. Its that wonderful delicate balance of figuring out how much food you can take in without crapping it all out. She also has her crohns in both her large & small bowel & esophagus so something always seems to be aggravating her food.
01-26-2014, 06:38 PM   #10
blackli
 
Join Date: Nov 2013
Location: Burlington Ontario

My Support Groups:
I don't gain weight on prednisone until I start to taper off, then the hunger games begin! It seems at the beginning, it makes your metabolism extra fast with loads of energy. When you taper off, you may feel like you are coming to a grinding halt, energy wise, and eat more of everything. Try not to taper too quickly, going from 40 down to 5 mg in a few weeks sounds way too fast to me? I dropped by 5 mg per week, but near the end spread it to 2 weeks and dropped by 2.5 mg. that seems to be the toughest time, when your body has to start to produce its own cortisol. Best of luck to you!
01-26-2014, 06:42 PM   #11
Josephine
Senior Member
 
Josephine's Avatar
 
Join Date: Jan 2011
Location: Middlesbrough

My Support Groups:
'Erythma Nodosum' you other person on here I readed as it to.
__________________
Acid Reflux for 15 years med

Sacroiliitis and add to grew list auto immune diseases.

Now on Lansprazole 15 mg And Gavin son 5mg-10mg 3a day.

Crohns from Oct 2007
Domperidone 10 mg -20 mg, Mebeverine 135 mg,
3 a day.
Balsalazide 750 mg 3 X3 a day on going.
Bone protection.

Azathioprine is not working, still waiting to find out what next. Still on low dosage Prednisolone

Mesalamine Enema


No Wheat

English my native language and have characterizes of dyslexia.
01-26-2014, 11:52 PM   #12
SupportiveMom
Forum Monitor
 
SupportiveMom's Avatar
 
Join Date: Mar 2013
Location: Toronto, Ontario

My Support Groups:
we are doing a bizzare taper, anyone done this? Let me see if I can explain...
week 0 - 30 mg
week 1 - 25 mg
week 2 - 20 mg
week 3 - 20/15 mg (every other day switch)
week 4 - 20/10 mg
week 5 - 15/10 mg
week 6 - 10/10 mg
week 7 - 10/5 mg
week 8 - 5/5 mg
week 9 - 5/0 mg
week 10 - 0/0 mg
02-05-2014, 12:23 AM   #13
Josalyn7
 
Josalyn7's Avatar
 
Join Date: Jan 2014
I was put on 60 mg of prednisone in august last year and I lost 40 pounds but when I started tapering down to 10 mg I gained it back. I just found out I have pyoderma and my GI is going to bump me back up again.
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » I'm Taking prednisone and losing weight?
Thread Tools


All times are GMT -5. The time now is 07:17 PM.
Copyright 2006-2017 Crohnsforum.com